Format

Send to

Choose Destination
Hum Exp Toxicol. 2001 Jan;20(1):8-14.

Toxic encephalopathy associated with use of DEET insect repellents: a case analysis of its toxicity in children.

Author information

1
Pediatric Intensive Care Unit, Aghia Sophia Children's Hospital, Athens, Greece.

Abstract

(1) Respiratory distress and seizures developed in an 18-month-old boy following brief exposure to low-strength (17.6%) N,N-diethyl-m-toluamide (DEET). A review of the literature revealed 17 reports of DEET-induced encephalopathy in children. The objective of this study was to test the hypothesis that the potential toxicity of DEET is high and that available repellents containing DEET, irrespective of their strength, are not safe when applied to children's skin. (2) Although this is a case report, we used the features of published reports of DEET-induced encephalopathy in children to support the diagnosis, since the evidence that the child's illness was caused by DEET was circumstantial. In the following case analysis, clinical reports of children < 16 years old have been reviewed and analyzed in an effort to relate direct DEET toxicity to various clinical, demographic, and toxic compound exposure factors (Fisher's exacttest and logistic regression analysis). (3) DEET-induced encephalopathy in children (56% girls) followed not only ingestion or repeated and extensive application of repellents, but also a brief exposure to DEET (45%). Of those who reported a dermal exposure, 33% reported an exposure to a product containing DEET < 20%. Seizures, the most prominent symptom (72%), were significantly more frequent when DEET solutions were applied to the skin (P<0.01). Mortality (16.6%) did not correlate significantly with the concentration of the DEET liquid used, duration of skin exposure, pattern of use, age, or sex. (4) Data of this case analysis suggest that repellents containing DEET are not safe when applied to children's skin and should be avoided in children. Additionally, since the potential toxicity of DEET is high, less toxic preparations should be probably substituted for DEET-containing repellents, whenever possible.

PMID:
11339626
DOI:
10.1191/096032701676731093
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center